Hail, Genesee
- When
- August 20, 12:50 PM EST
- Where
- Genesee County, 2.13 mi SSW of Clio
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.150, -83.730
Severe thunderstorms were concentrated mostly along the M-59 corridor, causing the Dream Cruise along Woodward Avenue to be cut short, as minor damage was reported. The other notable item from this event was a weak tornado reported near Chesaning in Saginaw County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Severe thunderstorms were concentrated mostly along the M-59 corridor, causing the Dream Cruise along Woodward Avenue to be cut short, as minor damage was reported. The other notable item from this event was a weak tornado reported near Chesaning in Saginaw County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 20, 12:13 PM EST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 113 PM EDT SAT AUG 20 2011 .AVIATION... //DISCUSSION... LINE OF THUNDERSTORMS HAS CONSOLIDATED OVER WESTERN PORTIONS OF THE STATE ALONG A COLD FRONT MOVING SOUTHEAST ACROSS THE REGION. THIS LINE OF THUNDERSTORMS IS EXPECTED TO INTENSIFY AS IT MOVES EASTWARD AND FEEDS OFF BETTER INSTABILITY. STORMS WILL ARRIVE AT THE NORTHERN TAF SITES AROUND 19-20Z AND THE SOUTHERN TAF SITES AROUND 20-21Z. SEVERE WEATHER IS POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. FRONT WILL BE SLOW TO EXIT THE REGION THIS EVENING AND THE CHANCE OF SHOWERS WILL LINGER INTO THE EVENING HOURS WITH MVFR CONDITIONS POSSIBLE. INCREASED LOW LEVEL MOISTURE WILL SUPPORT THE POTENTIAL FOR PATCHY FOG LATER TONIGHT AS WELL...MAINLY ACROSS THE NORTH. FOR DTW...MAIN LINE OF THUNDERSTORMS IS EXPECTED TO IMPACT THE TERMINAL AROUND 21Z. HOWEVER...A FEW SCATTERED THUNDERSTORMS ARE POSSIBLE AHEAD OF THE MAIN LINE. THUNDERSTORMS ARE EXPECTED TO EXIT THE AREA AROUND 23-00Z. SEVERE WEATHER IS POSSIBLE AS THESE STORMS MOVE THROUGH. //DTW THRESHOLD THREATS... * HIGH CONFIDENCE ON THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EVENING. MODERATE CONFIDENCE ON TIMING. * MODERATE CONFIDENCE THAT CEILINGS WILL DROP BELOW 5000FT TONIGHT. && .PREV DISCUSSION...ISSUED 1158 AM EDT SAT AUG 20 2011 UPDATE... CONVECTIVE POTENTIAL IS THE PRIMARY CONCERN IN THE FORECAST FOR THIS AFTERNOON THROUGH THIS EVENING. GENERALLY EXPECT SCATTERED ACTIVITY TO FORM OVER THE REGION DURING THE EARLY TO MID AFTERNOON IN ADVANCE OF THE MAIN LINE ASSOCIATED WITH THE COLD FRONT. THE STRONGEST/MOST ORGANIZED CONVECTION WITH THE COLD FRONT WILL AT LEAST APPROACH SEVERE LIMITS WITH BEST ESTIMATE OF PEAK ACTIVITY DURING THE 4 PM TO 8 PM TIME PERIOD. THE LATEST SURFACE ANALYSIS AND RADAR COMPOSITES INDICATE THE COLD FRONT QUITE ACTIVE FOR THIS TIME OF DAY, ESPECIALLY FROM CHICAGO INTO WEST-CENTRAL LOWER MICHIGAN. MEANWHILE, SURFACE DEWPOINT WILL CONTINUE TO INCREASE OVER SE MICHIGAN WHERE SURFACE HEATING IS ABUNDANT RESULTING IN AN INSTABILITY AXIS OUT AHEAD OF THE COLD FRONT. MESOANALYSIS INDICATES MLCAPE AROUND 2000 J/KG WHERE SURFACE DEWPOINT IS APPROACHING 70 WITH TEMPS WARMING INTO THE LOWER TO MID 80S. THIS DOWNSTREAM INSTABILITY MAX WILL SUPPORT DEVELOPMENT OF SCATTERED STORMS IN A MOSTLY UNCAPPED BOUNDARY LAYER AND HELP SUSTAIN THE EXISTING CONVECTION. OVERALL, WE SHOULD EXPECT BETTER ORGANIZATION AS THE ACTIVITY MATURES THROUGH THE LATE AFTERNOON AND EVENING WITH THE HELP OF A RESPECTABLE UNIDIRECTIONAL WIND FIELD INCREASING TO AROUND 40 KNOTS AT 500 MB. THIS WILL MAKE DAMAGING WIND THE PRIMARY HAZARD BUT WITH LARGE HAIL ALSO POSSIBLE IN SOME OF THE MORE INTENSE UPDRAFTS. PREV DISCUSSION...ISSUED 341 AM EDT SAT AUG 20 2011 SHORT TERM...TODAY THE PRIMARY COLD FRONTAL BOUNDARY THAT IS ATTENDANT TO THE JAMES BAY LOW PRESSURE SYSTEM IS SINKING SOUTHWARD THROUGH PORTIONS OF LOWER MICHIGAN THIS MORNING. THE PROGRESSION OF THE FRONTAL BOUNDARY WILL SLOW DOWN EARLY...POTENTIALLY STALLING OVER NORTHERN PORTIONS OF THE CWA. THIS BOUNDARY HAS BECOME ACTIVE AGAIN HERE AFTER MIDNIGHT WITH SHOWERS AND THUNDERSTORMS ACROSS FAR NORTHERN LOWER MICHIGAN...WITHIN THE ZONE OF POOLED LOW TO MIDLEVEL MOISTURE. THE ADDITIONAL INITIATION OF CONVECTION MAY HAVE BEEN DUE TO DESTABILIZING EFFECTS OF NOCTURNAL CLOUD TOP COOLING. THIS CONVECTION SHOULD MORE OR LESS PERCOLATE ALONG THIS BOUNDARY SLOWLY TRENDING TOWARDS SAGINAW BAY THIS MORNING. MODEL DATA SUGGESTS A QUIET PERIOD THIS MORNING FOR MUCH/ALL OF THE CWA WITH A VERY STABLE AIRMASS IN THE LOWEST 13 KFT. LOW TO MIDLEVEL MOISTURE ADVECTION THIS MORNING UNDER FULL INSOLATION WILL ALLOW THE ATMOSPHERE TO BECOME INCREASINGLY UNSTABLE FOR THE AFTERNOON HOURS. A DEEPER TROUGH...UPPER LEVEL JET CORE...AND COOLER MIDLEVEL TEMPERATURES WILL ADVANCE EASTWARD THROUGH THE WESTERN AND NORTHERN GREAT LAKES. THE ENHANCED MIDLEVEL TEMPERATURE GRADIENT COMBINED WITH SOME SHREDDED CONVECTIVE VORTICITY MAXIMA STREAMING NORTHEASTWARD IN ADVANCE WILL CAUSE AN AGEOSTROPHIC RESPONSE AND ASSOCIATED DEEP COLUMN FRONTOGENESIS LATER TODAY IN A MORE FAVORED ZONE OF ORGANIZING DEFORMATION. BEST TIMING ON THIS PRECIPITATION IS SET FOR AN ARRIVAL AT/AROUND 19-20Z. INCREASED POPS TO LIKELY/NUMEROUS DURING THIS TIME PERIOD. UNCERTAINTY WITH CONVECTIVE AVAILABLE POTENTIAL ENERGY VALUES PER USUAL BECAUSE OF QUESTIONABLE NEAR SURFACE DEWPOINTS VALUES...BUT THE RANGE SHOULD BE SOMEWHERE BETWEEN A WEAKLY CAPPED 800-1400 J/KG BY THIS AFTERNOON. THE CONSOLIDATED JET CORE THAT WILL BEGIN TO ARRIVE DURING THE LATE AFTERNOON ALONG AND AHEAD OF THE APPROACHING TROUGH WILL SEND 0-6KM BULK SHEAR MAGNITUDES QUICKLY IN EXCESS OF 40 KNOTS. THIS SHEAR ALONG WITH THE EXPECTED INSTABILITY WILL ALLOW FOR THE POTENTIAL OF ORGANIZED CONVECTION THIS AFTERNOON IN THE FORM OF DYNAMIC BOWS. ANY ORGANIZATION TO THE THUNDERSTORMS WILL SUPPORT AN ISOLATED SEVERE RISK TODAY FOR DAMAGING WIND GUSTS. HIGHS TODAY WILL RANGE FROM THE UPPER 70S NORTH...TO THE MIDDLE 80S ACROSS THE SOUTH. LONG TERM...TONIGHT THROUGH FRIDAY ELONGATED AXIS OF DEEPER MOISTURE/THETA-E GRADIENT WILL EXTEND ACROSS SOUTHEAST MICHIGAN THROUGH THE EARLY PORTION OF SATURDAY NIGHT /00-06Z/. SUSTAINED MID LEVEL FORCING/FGEN IN THE PRESENCE OF THIS MOISTURE PROFILE WILL MAINTAIN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THIS PERIOD. POTENTIAL EXISTS FOR SOME HEAVIER RAINFALL SHOULD THERE BE A STRONGER AND MORE CONCENTRATED FGEN RESPONSE. SLIGHT DRY/COOL AIR ADVECTION WILL COMMENCE FROM NORTHWEST TO SOUTHEAST THROUGH THE LATTER HALF OF THE NIGHT AND INTO SUNDAY MORNING. 110 KNOT UPPER JET CORE WILL ANCHOR THE DEEPENING TREND OF A LONGWAVE TROUGH THAT WILL SETTLE ACROSS THE REGION SUNDAY AND MONDAY. FAVORABLE EXIT REGION JET DYNAMICS COMBINED WITH COOLING MID LEVEL TEMPERATURES AND DAYTIME HEATING WILL PROMOTE SCATTERED SHOWERS/EMBEDDED THUNDERSTORM DEVELOPMENT SUNDAY AFTERNOON/EARLY EVENING THROUGHOUT NORTHERN/CENTRAL LOWER MI. PRECIPITATION POTENTIAL DIMINISHES TOWARD THE SOUTH BUT CANNOT RULE OUT AN ISOLATED CELL OR TWO DURING PEAK HEATING. BASED ON MODEST MIXING INTO A THERMAL PROFILE THAT CARRIES 850 MB TEMPERATURES OF 10-12C...WILL SEE HIGHS SUNDAY RANGE FROM LOWER 80S SOUTH TO MID 70S IN THE THUMB. UPPER LEVEL NORTHWEST FLOW REMAINS LOCKED IN ON MONDAY AS HIGH PRESSURE BUILDS IN AT THE SURFACE. TRAILING WEAK MID LEVEL WAVE/BRIEF INCREASE IN CYCLONIC VORTICITY ADVECTION MAY CLIP NORTHERN PORTIONS OF THE FORECAST AREA AT THE RIGHT TIME /PEAK HEATING/ TO ALLOW FOR ISOLATED SHOWER DEVELOPMENT 20-00Z LATE MONDAY. OTHERWISE...JUST A TOUCH COOLER ON MONDAY AS THE LOW LEVEL THERMAL TROUGH EASES THROUGH...WITH READINGS MAINLY 75-80F. AIRMASS WILL MODERATE THROUGH THE MIDWEEK PERIOD AS UPPER HEIGHTS/ THICKNESSES CLIMB AND THE LOW LEVEL FLOW BECOMES SOUTHERLY. TEMPERATURES BY WEDNESDAY WILL RETURN TO SLIGHTLY ABOVE NORMAL LEVELS /LOW-MID 80S/. NEXT MID LEVEL WAVE STREAMING ALONG THE CANADIAN BORDER WILL IMPACT THE REGION DURING THE WEDNESDAY/ WEDNESDAY PERIOD. STILL SOME MODEL DIFFERENCES IN THE TIMING AND POSITION OF THE LARGER SCALE FEATURES...SO JUST A LOW POP REMAINS APPROPRIATE FOR THIS TIME. BETTER MODEL CONSENSUS DOES EXIST IN DEPICTING DRY/STABLE CONDITIONS AS HIGH PRESSURE RETAKES CONTROL FOR THE END OF THE WEEK. MARINE... THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL EXIST FOR ALL AREA WATERWAYS TODAY. THE BETTER POTENTIAL FOR CONVECTIVE ACTIVITY WILL COME THIS AFTERNOON AND EVENING FOR SOUTHERN PORTIONS OF LAKE HURON...LAKE ST CLAIR...AND THE MICHIGAN WATERS OF LAKE ERIE. OTHER THAN WITH LOCALIZED EFFECTS DUE TO THUNDERSTORM ACTIVITY...WINDS AND WAVES SHOULD BE RELATIVELY BENIGN ACROSS THE AREA THROUGH TONIGHT. A COUPLE OF WEAK NORTHERLY WIND EPISODES ON SUNDAY AND AGAIN ON MONDAY MAY ALLOW FOR INCREASED WAVE HEIGHT ACTIVITY ACROSS FAR SOUTHERN LAKE HURON. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....AGD UPDATE.......BT SHORT TERM...CB LONG TERM....MR MARINE.......CB YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 302 AM EDT SAT AUG 20 2011 MIZ047>049-053>055-060>063-068>070-075-076-082-083-210715- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 302 AM EDT SAT AUG 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE POTENTIAL EXISTS FOR ISOLATED STORMS TO BECOME SEVERE...CONTAINING DAMAGING WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DURING THIS TIME. THESE STORMS WILL BE THE RESULT OF A COLD FRONT THAT WILL SLOWLY SAG SOUTH THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS WILL DEVELOP ON SUNDAY AS AN UPPER LEVEL COLD POOL MOVES INTO LOWER MICHIGAN. THE MOST LIKELY LOCATION FOR THUNDERSTORMS WILL BE TOWARD SAGINAW BAY...AS WELL AS THE THUMB REGION. THERE IS ANOTHER SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER SPOTTER REPORTS WOULD BE GREATLY APPRECIATED. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-210715- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 302 AM EDT SAT AUG 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE POTENTIAL EXISTS FOR ISOLATED STORMS TO BECOME SEVERE...CONTAINING DAMAGING WIND GUSTS TO 60 MPH AND HAIL TO ONCE INCH IN DIAMETER. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DURING THIS TIME. THESE STORMS WILL BE THE RESULT OF A COLD FRONT THAT WILL SLOWLY SAG SOUTH THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS ARE EXPECTED AGAIN ON SUNDAY AS AN UPPER LEVEL COLD POOL MOVES INTO LOWER MICHIGAN. THE MOST LIKELY LOCATION FOR THUNDERSTORMS WILL BE OVER SAGINAW BAY AND LAKE HURON. THERE IS ANOTHER SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER SPOTTER REPORTS WOULD BE GREATLY APPRECIATED. MR YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 126 PM EDT SAT AUG 20 2011 MIZ061-201815- GENESEE- 126 PM EDT SAT AUG 20 2011 ...SPECIAL WEATHER STATEMENT... AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CLIO...MOVING EAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS...ARE LIKLEY WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... OTISVILLE BY 150 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BT
The Detroit radar (KDTX), 54 km away, was scanning. The volume nearest the first event began at 17:50 UTC.
16 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.
Numerous trees reported blown down across Forest Township.
A spotter estimated a 60 mph thunderstorm wind gust.
A storm survey conducted by the National Weather Service confirmed an EF0 tornado near Chesaning on Saturday August 20, 2011. The track began near the intersection of Mckeighan and Baldwin roads at approximately 300 pm. The tornado then tracked east and ended near the intersection of Chesaning and Stuart roads. The tornado was 100 yards wide with wind speeds up to 80 mph. Damage was mainly limited to large trees and an overturned trailer.
Three inch diameter tree branches reported down.
Power poles were reported snapped.
Trees were reported blown down.
Trees and power lines reported blown down.
Power lines were reported blown down.
Dozens of large branches and trees reported down. Scattered roof damage and minor structural damage to Greenhouses.
A spotter estimated a 60 mph thunderstorm wind gust.
Dozen of large tree limbs reported down.
Power lines reported down.
At least four trees and many tree limbs reported blown down.
Five inch diameter tree limbs reported down.
A spotter estimated a 65 mph thunderstorm wind gust.
A power pole was reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyThe tornado archive for Michigan, 2011Warnings in Michigan, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342204, 342205, 343064, 343065, 343066, 343068, 343094, 343150, 343070, 343076, 343078, 343079, 343080, 343083, 343113, 343114, 343102, 343124, 343106, 343109, 343126, 343111.